Alert archive / Florida / Severe Thunderstorm Warnings in 2005
Severe Thunderstorm Warning 3, NWS Melbourne, FL
NWS Melbourne, FL issued this severe thunderstorm warning at Mar 16, 2005, 4:25 PM EST for Volusia County, Florida. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 16, 2005, 4:25 PM EST (21:25 UTC)
- Expired
- Mar 16, 2005, 5:00 PM EST
- In force
- 35 min
- Issued by
- NWS Melbourne, FL
- Area
- Counties, with a storm outline in the text
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 84 km from the middle of the area, began a volume at 21:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 16, 2:10 PM EST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 12:00Z, 9.4 hours before the alert went out and 61 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1397 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 499 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 283 m²/s²
- 0-3 km storm-relative helicity
- 414 m²/s²
- Significant tornado parameter
- 2.5
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS52 KMLB 162126 SVRMLB FLC127-162200- /O.NEW.KMLB.SV.W.0003.050316T2125Z-050316T2200Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MELBOURNE FL 425 PM EST WED MAR 16 2005 THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN VOLUSIA COUNTY IN EAST CENTRAL FLORIDA THIS INCLUDES THE CITIES OF...OAK HILL...MAYTOWN...EDGEWATER * UNTIL 500 PM EST * AT 425 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM. THIS STORM WAS LOCATED 6 MILES SOUTHWEST OF MAYTOWN...AND MOVING EAST AT 40 MPH. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BETHUNE BEACH...APOLLO BEACH AND ELDORA. SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 58 MILES AN HOUR AND OR LARGE DESTRUCTIVE HAIL. FREQUENT TO EXCESSIVE LIGHTNING AND VERY HEAVY RAIN WILL ALSO BE POSSIBLE. IF THE STORM APPROACHES YOU...SEEK SHELTER IN AN ENCLOSED BUILDING ON THE LOWEST FLOOR. KEEP AWAY FROM WINDOWS. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. LAT...LON 2880 8115 2865 8105 2878 8070 2904 8089 $$ PG/AM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 2:32 PM EST, 1 hour 53 minutes earlier.
Area forecast discussion, Mar 16, 2:32 PM EST, 1 hour 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 232 PM EST WED MAR 16 2005 .DISCUSSION... ...THREAT OF SEVERE WEATHER THROUGH THIS EVENING... TONIGHT...MAIN CONCERN IN THE SHORT TERM WILL BE LINE OF CONVECTION IN THE EASTERN GULF AND THE DEVELOPMENT OF STORMS ACROSS THE PENINSULA DURING MAX HEATING. EVEN WITH FILTERED SUNSHINE TEMPS WERE CLIMBING INTO THE LOW/MID 80S. CELLS COULD BE FAST FORMING AND WILL BE FAST MOVING SO THERE WILL BE A POTENTIAL FOR SEVERE WEATHER. LATEST SURFACE ANALYSIS SHOWS THAT THERE WAS A SURFACE LOW DEVELOPING NEAR THE CAROLINA COAST WITH BROAD LOW PRESSURE IN THE GULF. NAM SEEMS TO HAVE A BETTER HANDLE ON THIS AS THE GFS IS TOO STRONG WITH ONE CONSOLIDATED LOW THAT MOVES ACROSS NORTHEAST FLORIDA. WITH THE NAM SCENARIO THE LOW LEVEL WINDS WILL BE MORE VEERED BUT THREAT FOR TORNADOES STILL EXISTS AS SOME LOW LEVEL VEERING STILL IS INDICATED ALONG WITH STRONG SPEED SHEAR. AFTER LEADING CONVECTIVE BAND MOVES THROUGH...THERE SHOULD STILL BE A LINGERING AREA OF SHOWERS/ISOLATED STORMS AS SHOWN BY THE LATEST SATELLITE IMAGERY...SO EXPECTING LIKELY POPS OVERNIGHT. THU...MODELS STILL DO NOT CONCUR ON SURFACE FEATURES BUT STRONG JET CORE ALONG THE MID ATLANTIC REGION PLACES AREA IN REGION OF DIVERGENCE ALOFT. UPPER TROUGH ALSO LAGS BACK SO THERE MAY BE A WEAK SURFACE WAVE ON THE FRONT. BOTTOM LINE IS THAT DEEP MOISTURE WILL BE SLOW TO CLEAR THE AREA SO DO NOT SEE ANY REASON TO CHANGE THE CURRENT FORECAST SHOWING LIKELY POPS IN THE NORTH AND CATEGORICAL IN THE FAR SOUTH. WILL HAVE TO WATCH EVOLUTION OF WEATHER FEATURES AS THERE COULD BE A HEAVY RAIN THREAT FOR A PORTION OF THE AREA. FRI-SAT...NORTH/SOUTH ORIENTED HIGH PRESSURE RIDGE BUILDS INTO THE AREA. LATEST MOS TEMPS HAVE COOLED A FEW CATEGORIES FROM THE CURRENT FORECAST SO HAVE TRENDED TEMPS DOWN TOWARDS THEIR NUMBERS. SUN-MON...HIGH PRESSURE RIDGE FORECAST TO EXTEND EAST/WEST FROM THE ATLANTIC ACROSS THE PENINSULA. GFS STILL SHOWS PRECIP BREAKING OUT IN THE GULF SUNDAY AND INCREASES MOISTURE ACROSS THE AREA ON MONDAY...BUT THIS DOES NOT LOOK REALISTIC AND HENCE WILL REMOVE POPS FOR MON. MORE SUBSTANTIAL TROUGH ALOFT WILL BE MOVING ACROSS THE SOUTHEAST STATES TUE SO WILL KEEP SMALL POPS FOR THEN. && .MARINE...LITTLE CHANGE PLANNED TO THE CURRENT FORECAST SHOWING ADVISORY FOR TONIGHT...POSSIBLY EXTENDING INTO EARLY THU IN THE SOUTH BUT THEN FRONTAL TROUGH WEAKENS WINDS. CONSOLIDATED LOW OFFSHORE FRI MAY KICK UP WEST/NORTHWEST WINDS TO AROUND 20 KNOTS BUT THEN RIDGE BUILDS ACROSS THE AREA AND WINDS BECOME RATHER LIGHT THROUGH THE WEEKEND. NORTHEAST SWELLS WILL KEEP SEAS IN THE RANGE OF 4-6 FEET THOUGH. && .PRELIMINARY POINT TEMPS/POPS... DAB 62 68 52 72 / 80 60 40 10 MCO 65 72 54 74 / 80 70 40 10 MLB 65 73 55 72 / 80 70 40 10 VRB 66 75 58 74 / 80 70 50 10 && .MLB WATCHES/WARNINGS/ADVISORIES... SMALL CRAFT ADVISORY FLAGLER BEACH TO JUPITER INLET. && RADAR/MET WATCH...GLITTO/KELLY/MOSES SHORT TERM...BRAGAW LONG TERM....LASCODY
Hazardous weather outlook, Mar 16, 2:30 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED TO INCLUDE TORNADO WATCH #51 NATIONAL WEATHER SERVICE OFFICE MELBOURNE FL 230 PM EST WED MAR 16 2005 AMZ550-555-570-575-FLZ041-044>047-053-054-058-059-064-141-144-147- 170219- FLAGLER BEACH TO COCOA BEACH 20 NM TO 60 NM OFFSHORE- FLAGLER BEACH TO COCOA BEACH OUT TO 20 NM- COCOA BEACH TO JUPITER INLET 20 NM TO 60 NM OFFSHORE- COCOA BEACH TO JUPITER INLET OUT TO 20 NM- BREVARD-INDIAN RIVER-LAKE-MARTIN-OKEECHOBEE-ORANGE-OSCEOLA-SEMINOLE- ST. LUCIE-VOLUSIA- 230 PM EST WED MAR 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...THIS AFTERNOON AND TONIGHT. ...A TORNADO WATCH IS IN EFFECT FOR ALL OF EAST CENTRAL FLORIDA UNTIL 800 PM TONIGHT... ...FAST MOVING THUNDERSTORMS COULD BRING SEVERE WEATHER TO EAST CENTRAL FLORIDA LATE THIS AFTERNOON THROUGH TONIGHT... ...MARINE INTERESTS SHOULD PREPARE FOR LATE DAY STORMS MOVING RAPIDLY OFFSHORE AT UP TO 50 MPH... ...THUNDERSTORM IMPACT... A DEVELOPING STORM SYSTEM IN THE GULF OF MEXICO WILL MOVE ACROSS THE FLORIDA PENINSULA TONIGHT. THE SYSTEM WILL PUSH A COLD FRONT TOWARD THE STATE...WITH AN ACTIVE LINE OF THUNDERSTORMS RIDING AHEAD OF THE BOUNDARY. STRONG SOUTHERLY WINDS AHEAD OF THIS WEATHER SYSTEM HAVE DRAWN PLENTY OF LOW LEVEL MOISTURE INTO FLORIDA TO FUEL THE LINE OF STORMS. STRONG UPPER LEVEL WINDS AND AFTERNOON HIGH TEMPERATURES IN THE 80S WILL COMBINE WITH THIS MOISTURE TO DESTABILIZE THE ATMOSPHERE TO ALLOW NUMEROUS LIGHTNING STORMS TO PUSH INTO EAST CENTRAL FLORIDA FROM THE LATE AFTERNOON THROUGH THE NIGHTTIME HOURS. DRIVEN BY STRONG SOUTHWESTERLY WINDS...THE STORMS WILL MOVE QUICKLY ACROSS THE STATE. STORM MOTION MAY APPROACH 40 MPH...WHICH WILL GREATLY INCREASE THE POSSIBILITY FOR DAMAGING STRAIGHT LINE WIND GUSTS. SOME STORMS MAY BECOME SEVERE...CAPABLE OF GENERATING HAIL AND TORNADOES. THE HIGHEST POTENTIAL FOR SEVERE STORMS THIS AFTERNOON WILL BE ALONG AND NORTH OF THE I-4 CORRIDOR. THIS POTENTIAL WILL SHIFT SOUTH TONIGHT AND WILL ENCOMPASS AREAS NORTH OF A LINE FROM VERO BEACH TO LAKE KISSIMMEE. ...FLOOD IMPACT... SOME OF THE MORE INTENSE STORMS WILL PRODUCE TORRENTIAL RAINFALL. EVEN THOUGH THE STORMS ARE EXPECTED TO MOVE RAPIDLY...LOCALIZED RAINFALL AMOUNTS BETWEEN TWO AND THREE INCHES OF RAIN WILL BE POSSIBLE. THE HIGHEST FLOOD POTENTIAL WILL BE IN OSCEOLA AND SOUTHERN BREVARD COUNTY...WHERE RECENT HEAVY RAINS HAVE LEFT THE GROUND RELATIVELY MOIST. ...HIGH WIND IMPACT... WINDY CONDITIONS WILL PREVAIL THIS AFTERNOON AHEAD OF THE STORM SYSTEM. SUSTAINED SURFACE WINDS AROUND 20 MPH WILL AFFECT MOST OF EAST CENTRAL FLORIDA...WITH OCCASIONAL GUSTS TO 30 MPH. ...MARINE THUNDERSTORM GUST IMPACT... THE STORMS WILL MOVE EAST TO NORTHEAST AT 35 TO 40 KNOTS. DUE TO THEIR OFFSHORE MOVEMENT...SOME OF THE STORMS LIKELY WILL GENERATE STRONG GUSTY WINDS BETWEEN 35 AND 50 KNOTS...AS WELL AS VERY ROUGH SEAS AND DEADLY CLOUD TO WATER LIGHTNING. ...WATERSPOUT IMPACT... MARINE STORMS WILL BE CAPABLE OF PRODUCING TORNADIC WATERSPOUTS. THESE ARE ARE MORE INTENSE AND DANGEROUS THAN TYPICAL FLORIDA WATERSPOUTS AS THEY FORM FROM SUPERCELL THUNDERSTORMS. ...WIND AND SEA IMPACT... SOUTHERLY WINDS AROUND 20 TO 25 KNOTS WILL ALLOW SEAS TO BUILD TO 7 FEET OVER THE OFFSHORE ATLANITC WATERS THROUGH THIS EVENING. IN ADDITION...THE OFFSHORE WIND COMPONENT WILL GENERATE VERY ROUGH SEAS NEARSHORE. .DAYS TWO THROUGH SEVEN... LIGHTNING STORMS WILL BE POSSIBLE...MAINLY SOUTH OF CAPE CANAVERAL... ONCE AGAIN ON THURSDAY. SEAS WELL OFFSHORE OVER THE ATLANTIC WILL CONTINUE AT NEAR 7 FEET...RESULTING IN HAZARDOUS BOATING CONDITIONS THROUGH LATE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE REQUESTED TO MONITOR THE WEATHER AND SELF ACTIVATE IF NEEDED. BRAGAW
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 16, 3:28 PM EST | Special Marine Warning | MLB | 62 min | |
| Mar 16, 4:02 PM EST | Tornado Warning | MLB | Volusia | 45 min |
| Mar 16, 4:03 PM EST | Special Marine Warning | MLB | 57 min | |
| Mar 16, 4:34 PM EST | Severe Thunderstorm Warning | MLB | Brevard | 26 min |
| Mar 16, 4:55 PM EST | Special Marine Warning | MLB | 2 hr |
Nearby
Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.